Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 267, NWS Grand Forks, ND

September 9, 2005Traill County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 9, 2005, 10:31 AM CDT for Traill County, North Dakota. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 9, 2005, 10:31 AM CDT (15:31 UTC)
Expired
Sep 9, 2005, 11:30 AM CDT
In force
59 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Traill County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 21 km from the middle of the area, began a volume at 15:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 9, 10:50 AM CDTHAIL 0.752 Sse Kelso, NDPEA TO PENNY SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 3.5 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2005-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1688 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2005-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1688 J/kg
Mixed-layer CIN
-419 J/kg
Mixed-layer LCL
1328 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 091531
SVRFGF
NDC097-091630-
/O.NEW.KFGF.SV.W.0267.050909T1531Z-050909T1630Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1031 AM CDT FRI SEP 9 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN TRAILL COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 1130 AM CDT.

* AT 1030 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THE
  STORM WAS LOCATED 3 MILES NORTHWEST OF GRANDIN...OR 29 MILES NORTH
  OF FARGO...MOVING TO THE EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KELSO AT 1040 AM

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4741 9744 4726 9743 4725 9687 4742 9689

$$

55
1 follow-up statement
000 
WWUS53 KFGF 091604
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1104 AM CDT FRI SEP 9 2005

NDC097-091630-
/O.CON.KFGF.SV.W.0267.000000T0000Z-050909T1630Z/
TRAILL ND-
1104 AM CDT FRI SEP 9 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1130 AM CDT FOR
SOUTHERN TRAILL COUNTY...

AT 1100 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THE STORM
WAS LOCATED 5 MILES EAST OF KELSO...OR 29 MILES NORTH OF FARGO...
MOVING TO THE NORTHEAST AT 20 MPH.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4741 9744 4726 9743 4725 9687 4742 9689

$$

55

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 8:30 PM CDT, 14 hours 1 minute earlier.

Area forecast discussion, Sep 8, 8:30 PM CDT, 14 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
830 PM CDT THU SEP 8 2005

FORECAST CHALLENGE FOR UPDATE CONCERNS TEMPERATURES AND PCPN CHANCES.

SKIES HAVE PRETTY MUCH CLEARED OFF EXCEPT FOR FAR NORTH. BASED ON
FLOW AM NOT ANTICIPATING MUCH IN WAY OF CLOUD COVER OVERNIGHT.
NAM/GFS BOTH INDICATING INCREASING WARM ADVECTION/ISENTROPIC LIFT
DURING OVERNIGHT. LOW LEVEL JET INCREASES TO NEARLY 30KT HOWEVER
LITTLE IN THE WAY OF SPEED OR DIRECTIONAL CONVERGENCE BLO 800MB.
ALSO UPPER SUPPORT AND DEEP LAYERED MOISTURE LACKING. AS A RESULT
WILL MAINTAIN DRY FORECAST. STEADY SE FLOW AND WARM ADVECTION SHOULD
MAKE FOR MILD NIGHT. OVERALL FORECAST OK WITH ONLY SLIGHT
ADJUSTMENTS MADE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER
Hazardous weather outlook, Sep 9, 6:15 AM CDT, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
615 AM CDT FRI SEP 9 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-101115-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
615 AM CDT FRI SEP 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE OVER THE AREA THIS MORNING AND THEN
THIS AFTERNOON NORTHEAST OF A LINE FROM CAVALIER NORTH DAKOTA TO
WADENA MINNESOTA. THEY WILL GENERALLY BE NON-SEVERE BUT ONE OR TWO
MAY CONTAIN LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS ON SATURDAY AND SATURDAY NIGHT...
SUNDAY NIGHT THROUGH MONDAY NIGHT...AND AGAIN ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GV

In the hours before

Local storm report, Sep 9, 9:00 AM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
900 AM CDT FRI SEP 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HAIL             8 S LOGAN CENTER        47.69N 97.82W
09/09/2005  1.50 INCH        GRAND FORKS        ND   PUBLIC

            HAIL FELL FOR ABOUT 4 MINUTES AND COVERED THE GROUND.

&&

GGUST
Local storm report, Sep 9, 9:08 AM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
908 AM CDT FRI SEP 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 AM     HAIL             4 WSW NORTHWOOD         47.71N 97.65W
09/09/2005  0.75 INCH        GRAND FORKS        ND   PUBLIC

&&

GGUST
Local storm report, Sep 9, 9:15 AM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
915 AM CDT FRI SEP 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 AM     HAIL             7 NNW GOLDEN LAKE       47.67N 97.69W
09/09/2005  1.25 INCH        STEELE             ND   PUBLIC

0735 AM     HAIL             9 SSE LOGAN CENTER      47.68N 97.74W
09/09/2005  1.25 INCH        GRAND FORKS        ND   PUBLIC

0745 AM     HAIL             2 WSW NORTHWOOD         47.72N 97.61W
09/09/2005  0.75 INCH        GRAND FORKS        ND   PUBLIC

&&

GGUST
Local storm report, Sep 9, 9:41 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
941 AM CDT FRI SEP 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     HAIL             3 SE KLOTEN             47.69N 98.03W
09/09/2005  0.75 INCH        NELSON             ND   PUBLIC

&&

JDS
Local storm report, Sep 9, 10:30 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1030 AM CDT FRI SEP 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1002 AM     HAIL             5 SE PILLSBURY          47.16N 97.72W
09/09/2005  0.88 INCH        CASS               ND   TRAINED SPOTTER

&&

LKENNEDY
Local storm report, Sep 9, 10:30 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1030 AM CDT FRI SEP 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1002 AM     HAIL             7 W PAGE                47.16N 97.72W
09/09/2005  0.88 INCH        CASS               ND   TRAINED SPOTTER

&&

LKENNEDY

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 6:19 AM CDTSevere Thunderstorm WarningFGFEddy24 min
Sep 9, 6:35 AM CDTSevere Thunderstorm WarningFGFGriggs, Nelson55 min
Sep 9, 7:11 AM CDTSevere Thunderstorm WarningFGFSteele34 min
Sep 9, 7:20 AM CDTSevere Thunderstorm WarningFGFBenson, Ramsey55 min
Sep 9, 7:32 AM CDTSevere Thunderstorm WarningFGFGrand Forks57 min
Sep 9, 9:37 AM CDTSevere Thunderstorm WarningFGFCass38 min
Sep 9, 9:40 AM CDTSevere Thunderstorm WarningFGFTraill50 min
Sep 9, 10:01 AM CDTFlash Flood WarningFGFCass, Traill11 hr
Sep 9, 10:02 AM CDTSevere Thunderstorm WarningFGFBarnes, Cass58 min
Sep 9, 10:58 AM CDTSevere Thunderstorm WarningFGFCass41 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.